Winter Weather, Alexander
- When
- February 7, 4:00 AM CST to 12:00 PM CST
- Where
- Alexander forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
A surface low pressure system developed in the Lower Mississippi Valley, then strengthened as it moved northeast across Tennessee and Kentucky. In the upper levels of the atmosphere, a rather strong disturbance tracked northeast from eastern Arkansas toward the Lower Ohio Valley.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A surface low pressure system developed in the Lower Mississippi Valley, then strengthened as it moved northeast across Tennessee and Kentucky. In the upper levels of the atmosphere, a rather strong disturbance tracked northeast from eastern Arkansas toward the Lower Ohio Valley. A band of heavy snow was produced by the upper level low. This band of heavy snow clipped the extreme southern tip of Illinois, where up to four inches of snow fell in Massac County. Elsewhere, storm total snowfall amounts ranged from 1 to 3 inches as far north as a line from Anna to Harrisburg and Shawneetown. Specific snowfall reports included: 4 inches in Metropolis, 3 inches near Delwood (Pope County) and Mound City (Pulaski County), 2 inches near Vienna and Dongola (Union County), and one inch in Shawneetown and Anna. Roads became snow-covered and slippery. Three people were injured when their pickup truck rolled into a ditch in rural Williamson County. The snow disappeared rather quickly from paved surfaces a few hours after the snow ended. This was mainly due to relatively warm pavement temperatures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 7, 1:30 AM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 AM CST MON FEB 7 2011
.DISCUSSION...
LATEST SURFACE ANALYSIS DEPICTS FRONT NEARING THE MISSISSIPPI RIVER
AT WEST KENTUCKY TO NEAR THE WABASH RIVER IN SOUTHWEST INDIANA. THE
FRONT WAS WEAK AND DIFFICULT TO ANALYZE HOWEVER THE WINDS GO FROM
CALM OR VARIABLE TO NORTH NORTHWEST AT ITS LEADING EDGE. THE
FREEZING LINE AT THE SURFACE WAS WELL NORTH OF THE AREA...RUNNING
FROM NEAR TERRE HAUTE INDIANA THROUGH ST LOUIS TO NEAR SPRINGFIELD
MISSOURI.
THE FREEZING LINE MAY BE THE KEY ELEMENT IN WHEN AND WHERE
ACCUMULATING SNOW BECOMES AN ISSUE...OR MORE SO THE DELAY OF THE
ARRIVAL OF SAID LINE. THE LATEST RUC ANALYSIS FROM SPC MESO PATE
SHOWS MOST OF THE CRITICAL THICKNI FOR MOST LEVELS ARE ALREADY
THROUGH THE FA EXCEPT FOR THE LOWEST AND MOST CRITICAL 850 TO 700
1300 METER THICKNESS LINE WHICH IS NEARLY PARALLEL TO THE FRONT...
ONLY LAGGING A LITTLE BEHIND IN MISSOURI. THIS IS WELL SUPPORTED
WITH THE 38F DEGREE SURFACE ISOTHERM RUNNING THROUGH POPLAR BLUFF.
WITH THE ENTIRE FA STILL ABOVE AND IN SOME CASES WELL ABOVE FREEZING
AT 7Z WOULD TEND TO PERSIST WITH PREVIOUS AFD DIRECTION ON DELAYING
CHANGEOVER TO SNOW.
THE ONLY MODEL THAT WOULD SUPPORT EXPANDING THE WWY AT THIS TIME
WOULD BE THE 3Z RUC 13 WHICH PUSHES THE QUARTER INCH QPF LINE NEAR
THE RIPLEY COUNTY IN MISSOURI. HOWEVER THE MORE CONSISTENT 12Z SUN
RUN OF THE ECMWF WOULD PLACE THIS BULLSEYE EAST OF THE MISSISSIPPI
AND SUPPORT THE CURRENT ADVISORY AREA. THUS WITH THE LATE ARRIVAL OF
THE SURFACE FREEZING LINE WOULD EXPECT ENOUGH MELTING OR LIQUID TO
MITIGATE EXPANDING ADVISORY. HOWEVER WILL KEEP A CLOSE WATCH ON THIS
AREA AND NOT RULE OUT AN EXPANSION. IGNORED THE MOISTURE STARVED
NAM. THE GFS PLACES THE BILLSEYE OF 2 TO 3 INCHES JUST WEST OF THE
MISSISSIPPI RIVER HOWEVER STILL SUPPORTS NOT EXPANDING WWY. CURRENT
THINKING IS WIDESPREAD 1 TO 2 INCH READINGS WITH SOME LOCAL 3 INCH
READINGS. OF COURSE THERE WILL ALWAYS BE THOSE FEW OBSERVATIONS
WITHOUT A SNOW BOARD. IF ANY BANDING GETS GOING WILL FLIRT WITH
WARNING CRITERIA SOUTH OF THE OHIO RIVER. THE HEAVIEST SNOW WILL
LIKELY FALL BETWEEN 12 AND 18Z PERIOD. HOWEVER IT WILL LINGER ON IN
THE SOUTHEAST OR HOPKINSVILLE AREA A LITTLE LONGER THUS THE EXTENDED
EXPIRATION TIME FOR THE ADVISORY OVER THERE. SO WILL CHANGE OVER TO
SNOW BY 12Z WEST AND CENTRAL AREAS OF ADVISORY AND LATER OF COURSE
FOR THE EASTERN PORTIONS.
ONCE THE COLD AIR STARTS FILTERING IN DO NOT SEE US RISING MUCH WITH
SURFACE TEMPS. THIS THINKING COMBINED WITH SNOW COVER...PLAN ON SOME
EDITING OF THE HOURLY TEMPS TODAY...PARTICULARLY THIS AFTERNOON.
THE ECMWF IS STARTING TO TAKE ON THE TREND OF THE GFS WHICH HAS BEEN
TAKING THE NEXT SYSTEM WEDNESDAY FARTHER SOUTH WITH LESS QPF AS
WELL. SO THE NEXT SYSTEM MAY BE MORE OF GLANCING BLOW THAN
PREVIOUSLY THOUGHT...AS REFLECTED BY THE WARMER TEMPS IN THE GRIDS
BY THE PREVIOUS SHIFT.
&&
.AVIATION...
MVFR CONDITIONS WITH PERIODS OF LIGHT RAIN WILL PREVAIL AT ALL TAF
SITES AT THE BEGINNING OF THE PERIOD. A COLD FRONT WAS BEGINNING TO
MOVE EASTWARD THROUGH THE REGION. IT WILL TURN THE WINDS TO THE
NORTH NORTHWEST AND USHER IN COLDER AIR. THE RAIN WILL GRADUALLY
CHANGE OVER TO SNOW FROM WEST TO EAST THROUGH THE NIGHT. IFR
CEILINGS CAN BE EXPECTED THROUGH THE MORNING...ESPECIALLY IN THE
HEAVIEST SNOWFALL. MOST AREAS WITH THE POSSIBLY EXCEPTION OF KCGI
WILL SEE IFR VISIBILITIES IN SNOW AS WELL.
THE WORST SNOW CONDITIONS WILL STRADDLE 12Z AT THE WESTERN
SITES...AND WILL STRADDLE 18Z AT KEVV. KOWB MAY BE IN THE SWEET SPOT
AND SEE GOOD SNOW FROM JUST BEFORE 12Z INTO THE AFTERNOON. EXPECT
CEILINGS TO IMPROVE TO MVFR LEVELS ONCE THE SNOW IS DONE...WITH THE
POSSIBLE EXCEPTION OF KOWB. WOULD NOT BE SURPRISED TO SEE VFR
SNOW/FLURRIES WITH ANY MVFR CEILINGS DUE TO THE MAGNITUDE OF
LOW-LEVEL COLD ADVECTION EXPECTED THROUGH MONDAY EVENING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM CST
MONDAY FOR BALLARD-CARLISLE-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-
UNION KY-WEBSTER.
WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST MONDAY FOR
CALDWELL-CALLOWAY-CHRISTIAN-HOPKINS-MCLEAN-MUHLENBERG-TODD-
TRIGG.
MO...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM CST
MONDAY FOR MISSISSIPPI-NEW MADRID.
IL...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM CST
MONDAY FOR GALLATIN-HARDIN-MASSAC-POPE.
IN...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 3 PM CST
MONDAY FOR SPENCER-VANDERBURGH-WARRICK.
&&
SHORT TERM...KH
LONG TERM...KH
AVIATION...JPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 347 AM CST MON FEB 7 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-081000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 347 AM CST MON FEB 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON. THE ADVISORY IS IN EFFECT FOR AREAS SOUTH AND EAST OF A LINE FROM POPLAR BLUFF...TO MARION ILLINOIS...TO PETERSBURG INDIANA. AREAS ALONG AND NORTH OF THIS LINE WILL RECEIVE SNOW BUT AMOUNTS SHOULD BE TOO LIGHT TO CAUSE SIGNIFICANT DIFFICULTIES. REFER TO THE WINTER WEATHER ADVISORY FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER PERIOD OF SNOW IS LIKELY DURING THE MIDDLE OF THE WEEK...ESPECIALLY WEDNESDAY AND WEDNESDAY NIGHT. THE MOST LIKELY AREAS TO RECEIVE MEASURABLE SNOW WILL BE SOUTH OF A LINE FROM CARBONDALE ILLINOIS TO OWENSBORO KENTUCKY. THIS DOES NOT APPEAR TO BE A MAJOR STORM SYSTEM FOR OUR AREA...BUT MEASURABLE SNOW IS LIKELY ACROSS MUCH OF OUR REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY SNOWFALL MEASUREMENTS WOULD BE APPRECIATED.
The national radar mosaic for the moment the first event began.
9 winter weather, 1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276545, 276546, 276547, 276548, 282323, 276550, 276551, 276552, 276553, 276554.